Hormonal or menstrual migraines are well defined in the migraine universe. Migraine, particularly without aura, is strongly influenced by female sex hormone – oestrogen.1

Oestrogen plays a significant role each month in the reproductive cycle. Some days of the month see a surge in this hormone to elicit ovulation and some days (mainly towards the end of the cycle) a drop in oestrogen levels. This fluctuation is known to trigger a migraine attack in women who are sensitive to hormonal variations.

Migraine and the pills:

Contraceptive pills are basically hormonal pills that contain a mix of both female sex hormones, namely oestrogen and progesterone. When consumed every day, these hormones enable contraception by making it difficult for the sperm to meet the egg.

The most common side effect of contraceptive pills is a headache (even in non-migraineurs). Many women complain of a worsening headache and migraine while some women experience improvement in their condition.

Did you know: After puberty, migraine is prevalent in 25% females as compared to just 8% men?1

What to do if contraceptive pills worsen your migraine?

Many scientific studies have demonstrated a worsening of migraine headaches in the first few months of oral contraceptive usage1. Therefore, it is important for you to let your doctor know about migraine before you start with the pills.

Related Posts

Following are some tips which can help you manage migraine while on contraceptive pills.

1) Start with a lower dose of pill and see how your body reacts to it.

2) Since oestrogen fluctuation triggers migraine, you may try using a progesterone only pill. Speak to your doctor about it.

3) Try to use the pills continuously for 3-4 cycles without taking a break.

4) You may also consider other methods of contraception if oral pills severely worsen your migraine.

Other side effects of contraceptive pills on migraineurs:

Birth control pills and migraine together can slightly increase the risk of stroke2. Moreover, for women with aura, taking contraceptive pills will increase the risk of stroke even more.

Birth control pills and migraine may also raise your risk for blood clotting2. This may lead to conditions such as deep vein thrombosis, heart attack etc.

Speak to your doctor before starting oral contraceptive pills. It is not very straightforward for migraineurs to use contraceptive pills like other women. Your doctor will help you to decide which kind of birth control is convenient for you.

  • Did you find the information useful ?
  • Yes   No
 

Ref:

  1. Stroke. 2004;35:2652-2656 http://stroke.ahajournals.org/content/35/11_suppl_1/2652.long
  2. Contraception. 2016 Dec;94(6):630-640. https://www.ncbi.nlm.nih.gov/pubmed/27153744